North Carolina, 2014

Lightning Strike in North Carolina, February 19, 2014

February 19, 2014 · NWS RAH · 1 event in 1 county or zone

A cluster of sub-severe showers and thunderstorms moved through the area during the overnight hours. Lightning associated with the storms struck a house, resulting in minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cluster of sub-severe showers and thunderstorms moved through the area during the overnight hours. Lightning associated with the storms struck a house, resulting in minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 19, 3:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 19, 3:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
330 AM EST WED FEB 19 2014

.SYNOPSIS...A FAST MOVING LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS
THE MID ATLANTIC EARLY THIS MORNING. HIGH PRESSURE WILL BUILD INTO
OUR AREA THIS AFTERNOON AND TONIGHT...THEN MOVE OFFSHORE ON
THURSDAY. A COLD FRONT WILL CROSS THE CAROLINAS ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 315 AM WEDNESDAY...

A MINOR S/W ALOFT WILL CONTINUE TO LIFT NEWD ACROSS THE CAROLINAS
EARLY THIS MORNING. THIS FEATURE HAS PRODUCED A CLUSTER OF SHOWERS
AND THUNDERSTORMS WITH THE STORMS OCCURRING ON THE NOSE OF 45KTS
850MB JET. STORMS BENG SUSTAINED BY STRONG MID LEVEL LAPSE RATES ON
THE ORDER OF 7-7.5 DEG C/KM. THUS EXPECT THREAT OF A FEW STORMS TO
EXTEND ACROSS THE ENTIRE PIEDMONT AND INTO THE COASTAL PLAIN. BEST
LIFT WILL OCCUR THROUGH 14Z THEN QUICKLY DECREASE AS MID LEVEL S/W
LIFTS INTO THE MID ATLANTIC. WHILE KINEMATICS IMPRESSIVE (0-1KM SR
HELICITY 250 M2/S2) LACK OF ADEQUATE LOW LEVEL  INSTABILITY SHOULD
AID TO KEEP STORMS IN CHECK. MAY SEE A WIND GUSTS 35-40 MPH WITH THE
STRONGER CELLS.

AFTER PRECIP SHIELD LIFTS NE OUT OF OUR REGION LATER THIS
MORNING...EXPECT ENOUGH PARTIAL CLEARING TO RESULT IN PARTLY SUNNY
SKIES. IN ADDITION...EXPECT STOUT SW SFC WINDS WITH SUSTAINED WINDS
12-16MPH AND GUSTS 27-32 MPH. THESE CONDITIONS SHOULD PUSH TEMPS
THIS AFTERNOON WELL INTO THE 60S WITH LOWER 70S A HIGH PROBABILITY
OVER THE SOUTHERN COUNTIES. A SFC COLD FRONT WILL DROP SEWD ACROSS
THE AREA THIS AFTERNOON. THIS FEATURE MAY TRIGGER A FEW SHOWERS.

TONIGHT...EXPECT VARIABLY CLOUDY SKIES AS WEAK HIGH PRESSURE SCOOTS
EAST ACROSS THE REGION. MIN TEMPS IN THE 40S.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 330 AM WEDNESDAY...

THURSDAY...A WARM FRONT WILL START THE DAY IMMEDIATELY SOUTH OF OUR
REGION THEN LIFT SLOWLY NWD THROUGH THE DAY. INCREASING SLY FLOW
ALOFT WILL CAUSE WIDESPREAD CLOUDINESS TO DEVELOP LATE TONIGHT
THROUGH DAYBREAK THURSDAY. POTENTIAL TO SEE A FEW SHOWERS...MAINLY
IN THE WEST...THURSDAY MORNING. AS THE WARM FRONT LIFTS NWD...EXPECT
CEILINGS TO LIFT AND SLOWLY EVOLVE INTO A BROKEN STRATOCU DECK. THIS
SFC WARM FRONT WILL RESULT IN A VARIED TEMP FIELD BY THE AFTERNOON.
AREAS NORTH OF THE FRONT...NAMELY THE NW AND FAR NORTHERN PIEDMONT
AND NORTHERN COASTAL PLAIN WILL GRADUALLY RISE INTO THE 60S.
MEANWHILE LOCATIONS SOUTH OF THE FRONT WILL SOAR INTO THE 70S. THE
TRIANGLE AREA WILL LIKELY SEE QUITE A BIT OF VARIANCE WITH THE
SOUTHERN SECTIONS IN THE LOWER 70S BY EARLY-MID AFTERNOON...AND THE
NORTHERN SECTIONS REMAINING IN THE LOWER-MID 60S UNTIL LATE IN THE
DAY WHEN TEMPS SHOULD RECOVER CLOSE TO 70. APPEARS THAT ANY SHOWER
ACTIVITY THROUGH THE DAY WILL BE ISOLATED.

THURSDAY NIGHT...A STRONG S/W AND ASSOCIATED SFC FRONT WILL PROGRESS
EAST ACROSS THE TN AND OH VALLEY. THIS FEATURE WILL MAINTAIN A WARM
MOIST AIR MASS OVER CENTRAL NC. VARIABLY CLOUDY SKIES AND A STEADY
SLY SFC WINDS WILL RESULT IN MILD OVERNIGHT CONDITIONS. SHOULD SEE
AN INCREASE IN SHOWER COVERAGE TOWARD DAYBREAK ALONG THE YADKIN-PEE
DEE RIVER. MIN TEMPS IN THE 50S TO AROUND 60.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 258 AM WEDNESDAY...

GOOD AGREEMENT CONTINUES ON FRONTAL TIMING FOR FRIDAY... WITH THE
COLD FRONT ENTERING THE TRIAD AROUND 12Z... THE COASTAL PLAIN AROUND
18Z... AND EXITING THE CAROLINA COAST AROUND 00Z. THIS TIMING WOULD
STILL FAVOR BEST... THOUGH STILL QUITE LIMITED... INSTABILITY IN THE
EASTERN AREAS OF THE STATE DURING THE AFTERNOON. THE POTENTIAL FOR A
STRONG STORM OR TWO WITH DAMAGING WINDS GUSTS REMAINS GIVEN A LLJ OF
40-50 KTS AND STRONG UPPER LEVEL FLOW. ONE CAVEAT WITH THIS SCENARIO
IS THAT THE UPPER LEVEL FLOW BECOMES INCREASINGLY PARALLEL TO THE
FRONT EARLY FRIDAY... WHICH COULD SLOW ITS PROGRESS IN TO THE REGION
BY A FEW HOURS. MILD HIGHS IN THE LOW 60S TO LOW 70S NW TO SE.

EAST COAST TROUGHING LOOKS TO REESTABLISH ITSELF FROM THE WEEKEND
THROUGH THE END OF THE PERIOD. A DRY COLD FRONT WILL CROSS THE AREA
EARLY MONDAY... BRINGING TEMPERATURES A FEW DEGREES BELOW NORMAL ON
BOTH MONDAY AND TUESDAY... WITH HIGHS GENERALLY IN THE LOW 50S. BOTH
GLOBAL MODELS SHOWING A SHORTWAVE DROPPING FROM THE NORTHERN PLAINS
INTO THE AREA ON TUESDAY... BRINGING A CHANCE FOR PRECIPITATION.
WILL INDICATE SLIGHT CHANCE PRECIP FOR NOW.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
AS OF 100 AM WEDNESDAY...

THE APPROACH OF AN AREA OF LOW PRESSURE ALOFT WILL CAUSE AVIATION
CONDITIONS TO DETERIORATE THROUGH 12Z ACROSS CENTRAL NC. EXPECT
WIDESPREAD IFR/LOW END MVFR CEILINGS ALONG WITH AREAS OF RAIN
SHOWERS AND AN ISOLATED THUNDERSHOWER OR TWO TO ENVELOPE CENTRAL
NC BETWEEN 08Z-12Z.

THIS LOW PRESSURE SYSTEM WILL LIFT OFF TO THE NE AROUND MID-MORNING.
IN ITS WAKE...CEILINGS WILL GRADUALLY LIFT THROUGH THE MVFR CATEGORY
THEN INTO THE LOW END VFR CATEGORY BY 18Z-20Z. SOUTHWEST SFC WINDS
WILL INCREASE AFTER DAYBREAK WITH SUSTAINED SPEEDS 12-16KTS AND
FREQUENT GUSTS 24-28KTS. THESE WINDS WILL SUBSIDE LATE IN THE
AFTERNOON.

VFR CONDITIONS EXPECTED MOST TAF SITES LATE THIS AFTERNOON THROUGH
THE EVENING HOURS. ANOTHER ROUND OF MVFR CEILINGS IS POSSIBLE LATE
TONIGHT THROUGH EARLY THURSDAY MORNING AS A WEAK UPPER DISTURBANCE
LIFTS ACROSS THE REGION. OTHERWISE VFR CONDITIONS WITH BRIEF PERIODS
OF MVFR CEILINGS WIL OCCUR THURSDAY THROUGH THURSDAY NIGHT AS SLY
FLOW ADVECTS A MOIST AIR MASS ACROSS THE REGION. A STRONG COLD FRONT
WILL CROSS CENTRAL NC FRIDAY...PASSING THROUGH THE PIEDMONT
TERMINALS IN THE MORNING...AND KRWI AND KFAY AROUND MID DAY OR
EARLY AFTERNOON. EXPECT A BAND OF HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS WITH THIS FRONTAL PASSAGE.

VFR CONDITIONS WILL RETURN LATE FRIDAY AND PERSIST THROUGH THE
WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM..WSS
LONG TERM...SEC
AVIATION...WSS
Hazardous weather outlook, Feb 19, 4:13 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
413 AM EST WED FEB 19 2014

NCZ008>011-024>028-040>043-073>078-083>086-088-089-201030-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
413 AM EST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A THREAT FOR A FEW SEVERE THUNDERSTORMS FRIDAY...MAINLY
ALONG AND EAST OF HIGHWAY 1. THE PRIMARY SEVERE WEATHER THREAT
WILL DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007-021>023-038-039-201030-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
413 AM EST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 19, 4:07 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
407 AM EST WED FEB 19 2014

NCZ039-040-074>076-190945-
MONTGOMERY-RANDOLPH-LEE-CHATHAM-MOORE-
407 AM EST WED FEB 19 2014

...SPECIAL WEATHER STATEMENT FOR MONTGOMERY...SOUTHEAST
RANDOLPH...NORTHERN LEE...CHATHAM AND NORTHWESTERN MOORE UNTIL 445
AM EST...

AT 405 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BISCOE...OR NEAR TROY...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...PITTSBORO...TROY...BISCOE...GOLDSTON...ROBBINS...STAR...
CANDOR...HIGHFALLS AND BYNUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3522 7984 3539 7995 3582 7915 3558 7899
TIME...MOT...LOC 0905Z 240DEG 49KT 3536 7981

WSS
Special weather statement, Feb 19, 4:47 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
447 AM EST WED FEB 19 2014

NCZ075>077-088-191045-
LEE-HARNETT-MOORE-CUMBERLAND-
447 AM EST WED FEB 19 2014

...SPECIAL WEATHER STATEMENT FOR
SOUTHERN LEE...HARNETT...MOORE AND NORTHERN CUMBERLAND UNTIL 545 AM
EST...

AT 446 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARTHAGE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...SOUTHERN PINES...LILLINGTON...CARTHAGE...PINEHURST...
DUNN...GODWIN...BUIES CREEK...ERWIN AND WHISPERING PINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING ON AREA ROADWAYS. THIS WILL CREATE CONDITIONS RIPE FOR
HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3539 7949 3549 7865 3548 7865 3522 7862
      3521 7948
TIME...MOT...LOC 0946Z 265DEG 32KT 3531 7940

WSS
Special weather statement, Feb 19, 4:51 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
451 AM EST WED FEB 19 2014

NCZ078-088-089-191045-
WAYNE-SAMPSON-CUMBERLAND-
451 AM EST WED FEB 19 2014

...SPECIAL WEATHER STATEMENT FOR
SOUTHEASTERN WAYNE...NORTHERN SAMPSON AND EASTERN CUMBERLAND UNTIL
545 AM EST...

AT 449 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF BONNETSVILLE...OR 15 MILES WEST
OF CLINTON...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLINTON...MOUNT OLIVE...WALNUT CREEK...VANN CROSSROADS...
BONNETSVILLE...KEENER...ROSEBORO...STEDMAN...SALEMBURG AND TURKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO EXTENSIVE PONDING ON AREA ROADWAYS. THIS WILL CREATE CONDITIONS
RIPE FOR HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3509 7871 3530 7784 3526 7783 3518 7783
      3515 7790 3517 7792 3517 7797 3519 7802
      3518 7807 3519 7816 3509 7817 3505 7816
      3498 7815 3490 7866
TIME...MOT...LOC 0949Z 256DEG 34KT 3502 7860

WSS

The radar

The Raleigh/Durham radar (KRAX), 28 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wake

When
February 19, 5:00 AM EST
Where
Wake County, 0.56 mi E of Varina
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
35.600, -78.790

Officials said lightning struck the side of the home by the garage and traveled down the rain gutter, and into the sprinkler system in the yard. Fire crews were able to quickly put out the blaze, which mainly damaged part of the garage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489281.